Can Probiotics Prevent Antibiotic-Associated Diarrhea in Children?
Based on moderate quality evidence, probiotics were found to offer protection in preventing antibiotic-associated diarrhea (AAD) in children. Findings from the study were published in The Cochrane Library.
Antibiotics alter the gastrointestinal microbia, commonly causing AAD. Researchers set out to assess the safety and efficacy of probiotics (any strain or dose) used for the prevention of AAD in children. The review included randomized, parallel, controlled trials in children (ages 0-18) receiving antibiotics, that compared probiotics vs. placebo, active alternative prophylaxis, or no treatment, and measured the incidence of diarrhea secondary to antibiotic use were.
A total of 23 studies, which included 3,938 patients, were included. The studies included treatment with either Bacillus spp., Bifidobacterium spp., Clostridium butyricum, Lactobacilli spp., Lactococcus spp., Leuconostoc cremoris, Saccharomyces spp., or Streptococcus spp., alone or in combination. Study authors also conducted an a priori subgroup analysis on probiotic strain, dose, definition of AAD, and risk of bias for possible explanations for heterogeneity.
Case results from 22 out of 23 trials that reported on the incidence of diarrhea showed a clear benefit from probiotics use vs. active, placebo or no treatment control. The incidence of AAD in the probiotic group was 8% vs. 19% in the control group (relative risk [RR] 0.46, 95% CI: 0.35-0.61); a GRADE analysis showed the overall quality of the evidence for this outcome was moderate. A statistically significant benefit was sustained in an extreme plausible sensitivity analysis where AAD incidence was 14% in the probiotic group vs. 19% in the control group (RR 0.69, 95% CI: 0.54-0.89).
Of the 16 trials that evaluated adverse events, none reported on serious adverse events due to probiotics.
Lactobacillus rhamnosus or Saccharomces boulardii at 5-40 billion colony forming units per day "may be appropriate given the modest number needed to treat (NNT) and the likelihood that adverse events are rare." Researchers noted that serious adverse events were observed in severely debilitated or immunocompromised children with underlying risk factors. They concluded that probiotics should be avoided in pediatrics at risk for adverse events.
For more information visit onlinelibrary.wiley.com.